MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL MICRUSFRAME18 17MM X 50CM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL MICRUSFRAME18 17MM X 50CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number MFR181750
Medical Device Problem Codes Stretched (1601); Migration (4003); Premature Separation (4045)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/15/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient race, ethnicity, and medical history were not provided.Procode is krd/hcg.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4)).The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.(b)(4).Images were returned for analysis and independent physician review was performed.The results are as follows: ¿the case review includes the above information and angiographic imaging from various timeframes during the case.The imaging demonstrates that the vast majority of the coil was at one point within the ica aneurysm sac.During the coiling, a pipeline embolization device (ped) is partially deployed across the neck of the aneurysm.It is unclear based on the information why the remaining portion of the coil was unable to be deployed.However, after two attempts, the coil was removed and during this process, the coil separated from the pusher.It is unclear from the imaging whether the coil separated at the dpu or if the coil stretched and broke.The written summary does not provide enough detail to make a determination as to mechanism that resulted in the inability to retrieve the coil in its entirety.It is possible the coil was interacting with the pipeline embolization device which lead to the difficulty in retrieving the coil.The report mentions that the ped was not recaptured and removed until after the coil stretched.The presence of the ped may be a contributing factor.It is important to note that pipeline and pipeline flex are approved for the treatment of aneurysms, but do not share the same approval or ifu as coil assist stents.¿ raymond turner md, august 21, 2019.Coil impeded, stretching, premature detachment, and protrusion into parent vessel are known potential complications associated with coil embolization procedures.The root cause of the event cannot be conclusively determined based on the information available for review; however, giant wide-necked aneurysms are difficult to treat.The coil stretching and premature detachment during attempted removal of the device may have been related to the coil interacting with the pipeline embolization device.Coil stretching and mechanical detachment are indicative of the application of excessive force, possibly in an attempt to overcome the reported resistance.Excessive force applied to a coil through repeated coil deployments or manipulation can increase the possibility of premature detachment.The instructions for use (ifu) warns that if the microcoil system becomes immobile in the infusion microcatheter, apply a gentle push-pull motion to free it.If unsuccessful, remove both microcatheter and microcoil system together as a unit and replace with new devices.The ifu also cautions that if repositioning of the microcoil is necessary, carefully observe the motion of the microcoil in respect to the dpu wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the dpu wire, or if repositioning is difficult, the microcoil may have become stretched and could possibly break.The microcoil system should be gently removed.If the microcoil is positioned at a relative sharp angle to the microcatheter, a microcoil may stretch or break as it is being withdrawn.By repositioning the distal tip of the microcatheter at or slightly inside the ostium (neck) of the aneurysm, the microcoil may be more easily funneled back into the microcatheter.Assignment of root cause for the event remains speculative and inconclusive; however, review of the available information suggests that aneurysm characteristics, vessel tortuosity, device manipulation, device selection, and device interaction may have contributed.Since the alleged coil stretching, premature detachment and coil protrusion into parent vessel necessitated additional intervention (i.E.Snaring) to preclude serious injury or permanent impairment and resulted in a 45-minute procedural delay, the event meets mdr reporting criteria as a ¿serious injury.¿ a review of manufacturing documentation associated with this lot (l12470) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during a pipeline-assisted coil embolization of a 19mm x 17mm intracranial aneurysm, the physician advanced the microcatheters into the internal carotid artery (ica); the pipeline device was preloaded in the phenom¿.027 microcatheter (medtronic), the 17mm x 50cm micrusframe 18 coil (mfr181750 / l12470) was advanced into the target aneurysm via an echelon¿ 10 microcatheter (medtronic) but the physician was unable to advance the entire coil into the aneurysm.Two attempts were made to advance the coil without success.As a result, the physician decided the pull the coil out, but the coil became detached from the pusher wire at the detachment zone leaving the coil hanging from the aneurysm when the physician attempted to retract the coil into the microcatheter.There was no report of blood flow reduction or restriction as a result of the event.The pipeline device was resheathed and removed from the patient.An amplatz goose neck¿ micro snare (medtronic) was used to retrieve the coil.Additional event information received confirmed that the coil looked stretched once it was removed.There was no report of patient complications as a result of the event.It was reported that the event resulted in a 45-minute procedural delay.The delay was to put in the replacement device.It was not known if the procedural delay was considered clinically significant per the treating physician.The procedure was restarted; the coil was exchanged for a smaller sized coil and the replacement coil was implanted without incident.The procedure was completed with great outcome.The patient was discharged from the hospital on but was re-admitted on 19 august 2019, for ¿other reasons not procedure related.¿.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr is to include the information related to the device availability for return received on 10/17/2019.The device is no longer available for return.[conclusion]: the healthcare professional reported that during a pipeline-assisted coil embolization of a 19mm x 17mm intracranial aneurysm, the physician advanced the microcatheters into the internal carotid artery (ica); the pipeline device was preloaded in the phenom¿.027 microcatheter (medtronic), the 17mm x 50cm micrusframe 18 coil (mfr181750 / l12470) was advanced into the target aneurysm via an echelon¿ 10 microcatheter (medtronic) but the physician was unable to advance the entire coil into the aneurysm.Two attempts were made to advance the coil without success.As a result, the physician decided the pull the coil out, but the coil became detached from the pusher wire at the detachment zone leaving the coil hanging from the aneurysm when the physician attempted to retract the coil into the microcatheter.There was no report of blood flow reduction or restriction as a result of the event.The pipeline device was resheathed and removed from the patient.An amplatz goose neck¿ micro snare (medtronic) was used to retrieve the coil.Additional event information received confirmed that the coil looked stretched once it was removed.There was no report of patient complications as a result of the event.It was reported that the event resulted in a 45-minute procedural delay.The delay was to put in the replacement device.It was not known if the procedural delay was considered clinically significant per the treating physician.The procedure was restarted; the coil was exchanged for a smaller sized coil and the replacement coil was implanted without incident.The procedure was completed with great outcome.The patient was discharged from the hospital on but was re-admitted on (b)(6) 2019, for ¿other reasons not procedure related.¿ images were returned for analysis and independent physician review was performed.The results are as follows: ¿the case review includes the above information and angiographic imaging from various timeframes during the case.The imaging demonstrates that the vast majority of the coil was at one point within the ica aneurysm sac.During the coiling, a pipeline embolization device (ped) is partially deployed across the neck of the aneurysm.It is unclear based on the information why the remaining portion of the coil was unable to be deployed.However, after two attempts, the coil was removed and during this process, the coil separated from the pusher.It is unclear from the imaging whether the coil separated at the dpu or if the coil stretched and broke.The written summary does not provide enough detail to make a determination as to mechanism that resulted in the inability to retrieve the coil in its entirety.It is possible the coil was interacting with the pipeline embolization device which lead to the difficulty in retrieving the coil.The report mentions that the ped was not recaptured and removed until after the coil stretched.The presence of the ped may be a contributing factor.It is important to note that pipeline and pipeline flex are approved for the treatment of aneurysms, but do not share the same approval or ifu as coil assist stents.¿ (b)(6), (b)(6) 2019.Coil impeded, stretching, premature detachment, and protrusion into parent vessel are known potential complications associated with coil embolization procedures.The root cause of the event cannot be conclusively determined based on the information available for review; however, giant wide-necked aneurysms are difficult to treat.The coil stretching and premature detachment during attempted removal of the device may have been related to the coil interacting with the pipeline embolization device.Coil stretching and mechanical detachment are indicative of the application of excessive force, possibly in an attempt to overcome the reported resistance.Excessive force applied to a coil through repeated coil deployments or manipulation can increase the possibility of premature detachment.The instructions for use (ifu) warns that if the microcoil system becomes immobile in the infusion microcatheter, apply a gentle push-pull motion to free it.If unsuccessful, remove both microcatheter and microcoil system together as a unit and replace with new devices.The ifu also cautions that if repositioning of the microcoil is necessary, carefully observe the motion of the microcoil in respect to the dpu wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the dpu wire, or if repositioning is difficult, the microcoil may have become stretched and could possibly break.The microcoil system should be gently removed.If the microcoil is positioned at a relative sharp angle to the microcatheter, a microcoil may stretch or break as it is being withdrawn.By repositioning the distal tip of the microcatheter at or slightly inside the ostium (neck) of the aneurysm, the microcoil may be more easily funneled back into the microcatheter.Assignment of root cause for the event remains speculative and inconclusive; however, review of the available information suggests that aneurysm characteristics, vessel tortuosity, device manipulation, device selection, and device interaction may have contributed to the event.Based on complaint information, the device was not available to be returned for analysis.A review of manufacturing documentation associated with this lot (l12470) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Product analysis cannot be conducted as the product was not returned for analysis.No determination of causes and possible contributing factors could be made.As such, the investigation will be closed.With the information provided in the complaint and without the product available for analysis, the reported issues by the customer cannot be confirmed.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.Assignment of root cause for the event remains speculative and inconclusive, based on the information provided and without the return of the complaint device.However, , it is possible that clinical and procedural factors, including device manipulation/interaction, aneurysm size/vessel characteristics, device selection, and the concomitant microcatheter, may have contributed to the reported event.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
MICRUSFRAME18 17MM X 50CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
MDR Report Key8957755
Report Number3008114965-2019-01149
Device Sequence Number328609
Product Code KRD
UDI-Device Identifier10886704078142
UDI-Public10886704078142
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K150319
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2021
Device Catalogue NumberMFR181750
Device Lot NumberL12470
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/15/2019
Supplement Date Received by Manufacturer10/17/2019
Initial Report FDA Received Date09/03/2019
Supplement Report FDA Received Date10/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
8 FR NAVIEN¿ (MEDTRONIC); AMPLATZ GOOSE NECK¿ MICRO SNARE (MEDTRONIC).; ECHELON¿ 10 MICROCATHETER (MEDTRONIC); PHENOM¿ .027 MICROCATHETER (MEDTRONIC); PIPELINE FLEX EMBOLIZATION DEVICE (MEDTRONIC)
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR
Patient Weight97